Cold/Wind Chill, Jefferson
- When
- January 19, 6:00 PM CST to January 22, 7:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- AWOS
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
An Arctic front had moved across the Quad State region the previous day, bringing dangerous cold temperatures and breezy conditions beginning on the 19th. Most of southern Illinois experienced up to 3 intervals of wind chills around -5 degrees through the morning hours on the 22nd.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An Arctic front had moved across the Quad State region the previous day, bringing dangerous cold temperatures and breezy conditions beginning on the 19th. Most of southern Illinois experienced up to 3 intervals of wind chills around -5 degrees through the morning hours on the 22nd. An area of high pressure on the 20th was followed by a secondary cold front during the morning of the 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 19, 5:20 PM CST, 40 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
520 PM CST Sun Jan 19 2025
.KEY MESSAGES...
- Dangerously cold temperatures expected through Tuesday.
- A Cold Weather Advisory is in effect tonight until tomorrow
afternoon.
- Temperatures moderate Wednesday through the end of the
forecast period.
&&
.DISCUSSION...
Issued at 155 PM CST Sun Jan 19 2025
Aloft the longwave trof axis swings through today as the trof
continues to move off to the east. Behind it a deep and expansive
high pressure system moves in at the sfc. This will keep us dry and
cold with an arctic airmass in place. Lows tonight will be in the
single digits. A Cold Weather Advisory is in effect tonight until
tomorrow afternoon. Wind chill values will be between 0 and 10
below. Winds will be gusting to around 15-20 mph early on in the
night and then coming down by sunrise. Tomorrow winds calm down but
highs are only in the teens and 20s. Highs will be similar on
Tuesday. Another trof aloft swings through on Tuesday but will be
dry with continued high pressure at the sfc.
Wednesday temperatures start to moderate back to the 20s and 30s.
Late Thursday another trof swings through that looks like it could
have enough moisture with it to squeeze out some precip. NBM is dry
for now though through Saturday afternoon. The next best chance for
some precip is Saturday evening through Sunday with a shift in the
pattern to southwest flow aloft, a trof out west, and return flow at
the sfc.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 519 PM CST Sun Jan 19 2025
The TAFs are VFR. Gusty northwest winds will diminish through
the evening. Winds will become west or southwest in the morning,
but should be well under 10kts.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Cold Weather Advisory until noon CST Monday for ILZ075>078-
080>094.
MO...Cold Weather Advisory until noon CST Monday for MOZ076-087-111-
112.
IN...Cold Weather Advisory until noon CST /1 PM EST/ Monday for
INZ081-082-085>088.
KY...Cold Weather Advisory until noon CST Monday for KYZ001>022.
&&
DISCUSSION...SHAWKEY
AVIATION...DRSHazardous Weather Outlook National Weather Service Paducah KY 210 PM CST Sun Jan 19 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-201200- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 210 PM CST Sun Jan 19 2025 /310 PM EST Sun Jan 19 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A Cold Weather Advisory is in effect for portions of the area tonight. Minimum wind chill temperatures will range from zero to 10 below zero. .DAYS TWO THROUGH SEVEN...Monday through Saturday A Cold Weather Advisory will remain in effect through Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
18 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, January 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230537, 1230538, 1230539, 1230540, 1230547, 1230548, 1230549, 1230550, 1230552, 1230553, 1230554, 1230555, 1230556, 1230557, 1230560, 1230562, 1230563, 1230558.